MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420537
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Scar Tissue (2060); Synovitis (2094); Arthralgia (2355); Joint Laxity (4526)
Date of Event 01/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a right tka revision with inlay exchange had been performed on (b)(6) 2022 due to right knee joint stability and subluxation due to multiple falls, the patient sustained a mechanical complication of the right knee prosthesis with inlay loosening, persistent joint pain and synovitis that made necessary a second tka revision surgery to exchange one (1) legion con art ins 9mm sz 5-6 to a 11mm legion constrained inlay.An arthrotomy and partial synovectomy were also performed during this procedure.The patient was discharged without any complications.His current heath status was reported as good.
 
Additional Manufacturer Narrative
Section d10 and h6 were updated.Section h10: the associated device was returned and evaluated.The visual inspection revealed scratches and deep gouges in the surface of the device.The device shows signs of wear.The clinical/medical investigation concluded that, based on the documentation provided, no definitive clinical factor could be concluded to have been the root cause of the reported ¿very easy to remove the inlay from the tibial platform¿ versus ¿the inlay is reduced, but can be manually dislocated with strong pressure¿; however, it is documented that the 23.06.2022 1st revision/9mm pe ¿insertion is somewhat difficult, but it is safe in the end¿ and along with the history of patient falls could not be ruled out as potential contributing factors.The visual inspection ¿did not reveal the stated failure mode¿.The patient impact includes the reported ¿mechanical complication¿ with inlay loosening, joint pain, synovitis w/scarring and surgical procedures/revision reportedly, the patient status is good.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee system revealed looseness of components as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions, this has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: case-(b)(4).
 
Additional Manufacturer Narrative
Corrected data: h6 (investigation findings).Updated results of investigation: the associated device was returned and evaluated.The visual inspection revealed scratches and deep gouges in the surface of the device.The device shows signs of wear.The clinical/medical investigation concluded that, based on the documentation provided, no definitive clinical factor could be concluded to have been the root cause of the reported ¿very easy to remove the onlay from the tibial platform¿ versus ¿the onlay is reduced, but can be manually dislocated with strong pressure¿; however, it is documented that the 23.06.2022 1st revision/9mm insert ¿insertion is somewhat difficult, but it is safe in the end¿ and along with the history of patient falls could not be ruled out as potential contributing factors.The visual inspection ¿did not reveal the stated failure mode¿.The patient impact includes the reported ¿mechanical complication¿ with inlay loosening, joint pain, synovitis w/scarring and surgical procedures/revision reportedly, the patient status is good.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee system revealed looseness of components as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions, this has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION CON ART INS 9MM SZ 5-6
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16379159
Report Number1020279-2023-00335
Device Sequence Number17662762
Product Code JWH
UDI-Device Identifier03596010555809
UDI-Public03596010555809
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K962137
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420537
Device Catalogue Number71420537
Device Lot NumberB2202110
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer06/07/2023
06/07/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date06/08/2023
06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71424015/ LN: UNKNOWN; PN: 71424029/ LN: UNKNOWN; PN: 71424031/ LN: UNKNOWN; PN: 71424225/ LN: UNKNOWN; PN: 71426006/ LN: UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale